facebooktwitterRSS
- Advertisement -
  • Most Commentedmost commented up
  • Most Emailedmost emailed up
  • Popularmost popular up
- Advertisement -
 

« News Home

Too much tea leads to nighttime foot cramps



Published: Tue, November 12, 2013 @ 12:00 a.m.

Q. I read on your website that Earl Grey tea can cause muscle cramps. I had been having muscle cramps for months, and they were getting worse and worse. I drank Earl Grey tea all day long at work.

After reading about the connection, I stopped drinking it, and guess what? The cramping stopped.

I would NEVER have imagined that Earl Grey tea would cause cramps in my feet so bad that I would have to get up at night to try to walk them off. Since I stopped drinking it, the cramping is completely gone.

A. We first heard about a problem with Earl Grey tea from a yoga instructor in 2006. She complained about muscle pains and cramping and discovered by accident that her Earl Grey tea was responsible. With black tea the discomfort faded.

We found a similar case report from Austria (Lancet, April 27, 2002). A 44-year-old man had been drinking nearly a gallon of Earl Grey tea daily. He developed muscle cramps, muscle twitches, blurred vision and pins and needles in his fingers and feet. When he switched to plain black tea, the symptoms disappeared within a week.

The scientist who reported this case pointed out that the flavoring in Earl Grey tea is bergamot oil, which can block the movement of potassium in muscles. This leads to muscle cramps and twitches.

Q. My girlfriend bought a pound of pine nuts last week, and we went through the whole bag. Now I have such a terrible bitterness in my mouth, I can’t stand it. I tried everything possible, and it does not go away. I cannot enjoy any food. What’s going on?

A. Nuts from the Chinese white pine, Pinus armandii, can sometimes trigger a bitter metallic taste that may last up to two weeks (“pine mouth”). Between July 2008 and June 2012, 500 people registered a complaint about pine mouth with the Food and Drug Administration (Food and Chemical Toxicology, October 2013). The nasty taste eventually goes away on its own.

Q. I came off lansoprazole (Prevacid) more than a year ago after taking it for four years for stomachaches. (I’d never had heartburn.) I stopped because I was suffering with muscle pains and couldn’t sleep.

Getting off was hard, but my doctor wants me to go back on these pills. Endoscopy shows an inflamed area on my esophagus, and I have a hiatal hernia.

I’m scared to take them again, but also scared not to! Do you have any advice on how to stop these pills without so much pain?

A. Strong acid-suppressing drugs like lansoprazole and omeprazole can cause rebound hyperacidity when stopped suddenly. It is possible to wean off such drugs, as this reader describes:

“I used licorice root to help get myself off omeprazole. That drug sapped my body of magnesium and calcium. I lost numerous teeth and started to become arthritic. Then I eliminated dairy, sugar, white flour and saturated fats. My stomach problems ceased, my blood pressure and cholesterol levels came down, and I lost about 40 pounds.”

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

2013 King Features Syndicate Inc.


Comments

Use the comment form below to begin a discussion about this content.


News
Opinion
Entertainment
Sports
Marketplace
Classifieds
Records
Discussions
Community
Help
Forms
Neighbors

HomeTerms of UsePrivacy StatementAdvertiseStaff DirectoryHelp
© 2014 Vindy.com. All rights reserved. A service of The Vindicator.
107 Vindicator Square. Youngstown, OH 44503

Phone Main: 330.747.1471 • Interactive Advertising: 330.740.2955 • Classified Advertising: 330.746.6565
Sponsored Links: Vindy Wheels | Vindy Jobs | Vindy Homes | Pittsburgh International Airport